Oklahoma, 2016

Hail in Oklahoma, May 22, 2016

May 22, 2016 · NWS AMA · 2 events in 1 county or zone

Thunderstorms with hail up to half dollar size moved into the Oklahoma Panhandle during the early evening of the 22nd. More widespread severe weather occurred just to the south across the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms with hail up to half dollar size moved into the Oklahoma Panhandle during the early evening of the 22nd. More widespread severe weather occurred just to the south across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 5:52 PM CST, 36 minutes earlier.

Area forecast discussion, May 22, 5:52 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
652 PM CDT SUN MAY 22 2016

.Aviation...
Outflow boundary from thunderstorms over eastern parts of forecast moving
slowly westward.  Expect this feature to reach KAMA shortly,
accompanied by southeast surface winds.  Could see new thunderstorm
development along this boundary near KAMA and KGUY early this
evening.  Otherwise, another round of stratus is forecast for KAMA
after midnight, with no low ceilings expected at northern terminals.
Will monitor as convection could disrupt stratus field.  Expect
thunderstorms on Monday to develop mainly east of a line from KGUY to
KAMA.

Cockrell

&&

.Prev Discussion... /Issued 356 PM CDT SUN MAY 22 2016/

Mesoscale Update...
..Severe weather expected today...

* Synoptic Overview: H5 center remains located across near the
  Canada/MMontanaline, however broad troughing extends south across
  the WRN US with SW flow aloft across the Panhandles. Models agree
  in very modest large scale lift through 6z assoc w/ weak s/wvs in
  this flow as seen in h7-h3 Q-Vector convergence. Jet level winds
  will only be near 50 kts, however the flow will be somewhat
  diffluent across the area between jet cores centered across desert
  SW and NRN Mexico.

* Mesoscale: SFC Trough/dryline is setting up across WRN panhandle
  counties and this boundary is expected to remain in WRN counties or
  even near the NM border through the event. Initial convection
  formed in highest moist axis just east of AMA where mid-upr 60s
  dewpoints exist. This may lead to a somewhat disorganized pattern
  to convective development as dryline storms were not the initial
  storms to develop and also increases chances of storm/boundary
  interactions. The area is experiencing the most moist low level
  environment of the year given aforementioned high dewpoints and H7
  dewpoints near 6 deg C. This value is AOA the climo max for the
  area for this date. Not surprisingly, mixed layer capes are near
  3000 J/KG and with 1200 J/KG in the hail growth zone. 18Z sounding
  also shows good turning with deep layer shear, but effective bulk
  shear values remain in the 20-30 range, however wind fields will
  become increasingly favorable with 0-6 KM bulk shear values
  forecast to increase to 30-50 kts (highest south) by 00Z per
  WRF/NAM. 35-40 kt LLJ will also develop between 00-03Z leading to
  0-1 km helicity around 200 and 0-3 km helicities of 200-400 by 3Z.
  LCL values are likely maxing out now around 3000-6000 ft and are
  forecast to drop below 2000 ft after 00z also leading to that
  increase tornado potential in the 00z-03z timeframe.

* Threats: Scattered supercells storms with potential for very large
  hail (baseball or larger) and damaging winds across the area with
  an increasing threat for tornadoes between 23z and 3z assuming the
  area is not completely worked over before that time-frame. High
  moisture values could also lead to HP supercellsmaking spotting
  challenging and also providing a flash flood threat in any areas
  where more intense supercells form or training occurs given very
  high rain rates.

* Timing & Location: Entire Panhandles area from now through evening
  with increasing tornado threat in the evening time-frame.
  Disorganized initiation well ahead of dry line makes it difficult
  to more specifically pinpoint any east west timing with this event.

MJG

Prev Discussion... /Issued 212 PM CDT SUN MAY 22 2016/

Discussion...
See previously issued Mesoscale Discussion below for details on
today's severe weather threat. We will provide updates throughout the
afternoon based on trends in the observations and short term
guidance.

Challenges for this forecast package will be how far east dryline
mixes each day through mid week and severe potential ahead of it.
Upstream soundings across Central and southern Texas are quite deep
with moisture and without significant mean southwesterly flow it may
be difficult for the dryline to mix very far east. Model guidance
has consistently struggled with this all season. Furthermore, and
with this particular model bias aside, they have shifted slowly west
with low-level theta-e ridging/dryline over the last couple of days.
We have shifted thunderstorm chances westward accordingly and are
currently on the western edge of guidance with this forecast cycle.

Deep layer shear values taken at face value are not very impressive,
generally less than 25 knots, but models are also veered in low
levels behind the sharpening dryline they depict too far east.
Backed winds at the low levels east of the dryline yield at least 40
knots of effective bulk shear. Abundant low level moisture should
contribute to a strongly unstable air mass ahead of the dryline
during the afternoon with MLCAPE at least 2,500 J/KG and probably
higher. All modes of severe are possible. Heavy rain should still be
a threat.

Not much change was made to the forecast beyond Tuesday. Main upper
trough will approach Thursday and have added thunder to the far
eastern Panhandles. We may very well see a westward trend with low
level moisture/dryline again on Thursday putting more of the area at
risk, especially if the trough deepens/slows more than currently
depicted in the model guidance.

BRB

Mesoscale Update... /Issued 1213 PM CDT SUN MAY 22 2016/
Severe weather expected today...

* Synoptic Overview: This morning an upper-level low pressure system
  was spinning over southern Alberta and western Montana, with a
  pronounced ridge of high pressure aloft extending from Texas
  toward the Great Lakes. The Texas and Oklahoma Panhandles remain
  beneath southwesterly flow aloft between these features and just on
  the western periphery of the ridge. A northern stream jet maximum
  extends from Utah to the Dakotas, while the southern stream jet
  maximum is confined to northern Mexico and South Texas. The
  Panhandles remain under an area of diffluence between the jets, but
  300mb winds will be at a relative minimum across this region today.
  Water vapor imagery showed the remains of yesterday's convection
  being swept eastward by that shortwave and hints of a few other
  shortwaves rounding the upper low and traversing the Rockies. The
  overall upper-level support will be somewhat limited today due to
  the lack of direct influence from an upper-level jet and the fact
  that passing shortwaves are not expected to be very deep or extend
  very far southeast into our area. At the surface a surface low will
  deepen over eastern Colorado, and a dryline will tighten up
  extending to its south through the length of West Texas.
  Thunderstorms (some of which will be severe) are expected to
  develop along much of the dryline this afternoon and evening.

* Mesoscale: With the deepening surface low over Colorado, we expect
  the dryline to hang back across far western portions of the Texas
  and Oklahoma Panhandles - likely extending from near Boise City to
  Hereford by the late afternoon. In response to the developing
  surface low and dryline, expect low-level winds to back more from
  the southeast as the afternoon progresses. This will aid in low-
  level convergence near the dryline and keep low to mid 60s
  dewpoints in place across most of the Panhandles. Low and mid-level
  clouds are breaking up across the area, with temperatures quickly
  climbing into the 80s. Model guidance suggests that a combination
  of mid-80s temps and low-to-mid 60s dewpoints will lead to a narrow
  corridor of MLCAPE values approaching 3000-4000 J/kg near and just
  east of the dryline. Steep mid-level lapse rates of 8 to 9 C/km
  also expected east of the dryline. Any thunderstorms developing
  near this area will have the chance to rapidly intensify. Deep
  layer shear will be on the marginal side (only around 30-35 kts of
  0-6km shear) during the afternoon and evening but will be
  perpendicular to the dryline, suggesting a weakly organized storm
  mode with a few supercells possible. Increasing low-level wind
  shear by late evening does indicate at least some threat for
  isolated tornadoes, though lack of upper-level support means these
  should be short lived. Storm motion should be to the northeast at
  around 25 kts, though right-moving supercells would have a slower
  ENE trajectory similar to yesterday's storms.

* Threats: With such a high potential for instability, large hail to
  the size of baseballs and damaging wind gusts will be the primary
  hazards. Increasing low-level wind shear near sunset will also
  allow for a brief window when isolated tornadoes will be possible.
  Slow storm motions for the strongest storms and recent rainfall
  over portions of the threat area mean that localized flooding and
  flash flooding will be possible as well.

* Timing & Location: Though there is some slight uncertainty on just
  how far east the dryline will develop this afternoon, confidence is
  fairly high that it will set up between the TX/NM state line and an
  Amarillo-to-Guymon line. The greatest threat for severe weather
  will be for central portions of the Texas and Oklahoma Panhandles.
  Timing for storm initiation is expected to be around 2 to 4 pm this
  afternoon, with storm severity and coverage decreasing by midnight.

NF

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

03/14
Hazardous weather outlook, May 22, 1:21 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
221 PM CDT SUN MAY 22 2016

OKZ001>003-TXZ001>020-230730-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
221 PM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THIS AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED
TORNADOES ARE ALSO A POSSIBILITY. HEAVY RAINFALL WITH SLOW MOVING
STORMS COULD CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS MAY FORM ACROSS APPROXIMATELY THE
EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON
AND CONTINUE MONDAY EVENING. THUNDERSTORMS ARE AGAIN POSSIBLE
TUESDAY AFTERNOON AND EVENING ACROSS MAINLY THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES. SOME OF THESE STORMS COULD BECOME SEVERE ON
TUESDAY AS WELL.

THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA
PANHANDLES THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTER
GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
BE PREPARED FOR POSSIBLE ACTIVATION MONDAY AND TUESDAY.

In the hours before

Local storm report, May 22, 5:57 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          11 SSE WAKA             36.14N 100.96W
05/22/2016                   OCHILTREE          TX   STORM CHASER

            A CONE TORNADO WAS REPORTED ON THE GROUND...THEN LIFTED
            AT 653 PM CDT.

&&

EVENT NUMBER AMA1600434

BIEDA
Local storm report, May 22, 6:00 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TORNADO          13 SSE FARNSWORTH       36.14N 100.88W
05/22/2016                   OCHILTREE          TX   STORM CHASER

            TWIN TORNADOES ON THE GROUND.

&&

EVENT NUMBER AMA1600435

BIEDA
Local storm report, May 22, 6:03 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TORNADO          14 SE PERRYTON          36.25N 100.63W
05/22/2016                   OCHILTREE          TX   TRAINED SPOTTER

            A LARGE WEDGE TORNADO IS ON THE GROUND.

&&

EVENT NUMBER AMA1600436

BIEDA
Local storm report, May 22, 6:07 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TORNADO          12 SE WAKA              36.16N 100.91W
05/22/2016                   OCHILTREE          TX   TRAINED SPOTTER

            A LARGE WEDGE TORNADO IS ON THE GROUND.

&&

CORRECTED LOCATION

EVENT NUMBER AMA1600436

BIEDA
Local storm report, May 22, 6:20 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      1 E CLARENDON           34.94N 100.87W
05/22/2016                   DONLEY             TX   STORM CHASER

            STREET FLOODING ON 287 WHERE THE OUTSIDE LANES ARE
            IMPASSABLE.

&&

EVENT NUMBER AMA1600437

BIEDA
Local storm report, May 22, 6:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TORNADO          11 SE WAKA              36.15N 100.93W
05/22/2016                   OCHILTREE          TX   AMATEUR RADIO

            TORNADO VIEWED FROM HIGHWAY 70

&&

EVENT NUMBER AMA1600438

BIEDA

The radar

The Amarillo radar (KAMA), 156 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Texas

When
May 22, 6:28 PM CST
Where
Texas County, 4.15 mi S of Guymon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.620, -101.480

Half dollar size hail was reported 5 miles south of Guymon.

Hail, Texas

When
May 22, 6:46 PM CST
Where
Texas County, 0.89 mi SE of Hardesty
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.610, -101.190

Nickel size hail was reported in Hardesty.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636475, 636476.